Kansas, 2002

Hail in Kansas, October 1, 2002

October 1, 2002 · NWS GLD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 1, 1:00 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Oct 1, 1:00 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE OCT 1 2002

FORECAST CHALLENGES REVOLVE AROUND CHANCES OF PRECIP AND TEMPERATURES
THE NEXT SEVERAL DAYS.

AT 18Z THE NGM QPF WAS THE ONLY ONE TO PICK UP ON THE SHOWERS AND
THUNDERSTORMS MOVING THROUGH NORTHERN OKLAHOMA/SOUTHERN KANSAS. THE
AVN HAD A BETTER HANDLE ON THE STRATUS OOZING DOWN THE FRONT RANGE
IN ITS 850-700 RELATIVE HUMIDITY FIELDS. THE ETA PERFORMED BETTER
WITH REGARD TO TEMPS.

COLDER AIR WILL RUSH INTO THE FORECAST AREA THIS EVENING BEHIND A
STRONG COLD FRONT. NORTH/NORTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS WILL BE COMMON. THE COMBINATION OF PLENTIFUL LOW AND MID LEVEL
MOISTURE...VARIOUS DISTURBANCES EJECTING FROM A STRENGTHENING UPPER
LEVEL LOW NEAR SOUTHWEST UTAH...AND AN APPROACHING 120 KT JET MAX
WILL WORK TO PROVIDE A BETTER CHANCE OF OVERRUNNING PRECIP
THANPREVIOUSLY EXPECTED. THIS IS SUPPORTED BY ALL THE VARIOUS MODEL
OUTPUTS AS WELL AS THE FSL RUCII AND RFC MOSAIC. WILL NOT GET
SPECIFIC AND BLANKET THE AREA WITH LIKELY POPS. PARTS OF YUMA COUNTY
(FAR NORTHWEST CWA) WILL BE MONITORED FOR POTENTIAL CHANGEOVER TO
SNOW. PRECIP WILL COME TO AN END EARLY WEDNESDAY AS DRIER AIR WORKS
IN UNDER INCREASING HIGH PRESSURE. IT WILL BE SIGNIFICANTLY COOLER
THAN PREVIOUS DAYS WITH HIGHS ONLY IN THE MID 40S TO LOWER 50S.

LOOKS LIKE ANOTHER CHANCE OF SHOWERS WEDNESDAY NIGHT AS UPSLOPE FLOW
INCREASES LOW LEVEL MOISTURE. UPPER LOW APPROACHING WESTERN COLORADO
WILL INCREASE DYNAMICS SUPPORTING SMALL POPS. FOR THURSDAY DRIER
AIR WORKS INTO WESTERN/CENTRAL CWA BRINING AN END TO PRECIP CHANCES
EXCEPT OVER THE EAST WHERE MOISTURE IS MORE FAVORABLE. THE MAIN
UPPER LOW PULLS ACROSS THE AREA THURSDAY NIGHT GENERATING SOME PRECIP
ACROSS THE AREA. BY AFTERNOON THE SYSTEM IS EAST OF THE AREA WITH
PRECIP OVER.

IN THE EXTENDED (SAT-TUE)...MRF MAINTAINS CONTINUITY IN BRINGING
ANOTHER SHARP UPPER TROUGH ACROSS THE AREA LATE SATURDAY INTO
SUNDAY...GENERATING SOME PRECIP BEFORE EXITING THE AREA MONDAY AND
TUESDAY. STABILITY INDICES SUGGEST PRECIP NON-CONVECTIVE AT THIS
TIME SO WILL WORD ACCORDINGLY. MEX GUIDANCE IN GOOD AGREEMENT WITH
MRF ENSEMBLE MOS OUTPUT SO WILL LEAN THAT WAY.

.GLD...NONE.

DDT
Hazardous weather outlook, Oct 1, 9:42 AM MST, 8 hours 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT TUE OCT 1 2002

THIS IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...

A COLD FRONT THAT HAS MOVED INTO THE AREA THIS MORNING WILL PASS
THROUGH THE REST OF THE TRI-STATE REGION BY THIS EVENING.  WHILE THE
AREA IS EXPECTED TO BE CAPPED MOST OF THE DAY... THE COMBINATION
OF DAY TIME HEATING... THE FRONTAL BOUNDARY... AND AN APPROACHING
UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE ISOLATED
THUNDERSTORMS ACROSS THE AREA THIS EVENING.  THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... PRIMARILY SOUTH
AND EAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING MAINLY ALONG AND
SOUTHEAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 1, 2:41 PM MST, 3 hours 24 minutes before
KSZ016-029-042-020400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE OCT 1 2002

ADDED CODING TO TOP OF PRODUCT

...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM
CDT...

THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES.  SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND
SOUTH OF A LINE FROM HILL CITY TO LEOTI.  THESE THUNDERSTORMS CAN
PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH.

STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME
UP ON YOU QUICKLY.

PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH.
THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS
WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO.

&&

ENTWISTLE
Special weather statement, Oct 1, 2:41 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE OCT 1 2002

...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM
CDT...

THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES.  SEVERE
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND
SOUTH OF A LINE FROM HILL CITY TO LEOTI.  THESE THUNDERSTORMS CAN
PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH.

STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME
UP ON YOU QUICKLY.

PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH.
THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS
WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO.

&&

ENTWISTLE

The radar

The Goodland radar (KGLD), 69 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
October 1, 6:05 PM MST
Where
Logan County, 4 mi S of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -101.017

Hail, Logan

When
October 1, 6:15 PM MST
Where
Logan County, 3 mi N of Russell Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -101.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5315534, 5315535.